MAUDE Adverse Event Report: BIOMÉRIEUX, INC. VIRTUO, A UNIT

BIOMÉRIEUX, INC. VIRTUO, A UNIT
Catalog Number 411660
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Product description ********************** bact/alert® virtuo¿ microbial detection system is an automated microbial test system capable of incubating, agitating, and continuously monitoring for the detection of aerobic, facultative, and anaerobic microorganism growth from blood and other normally sterile body fluids.Complaint description ************************* a customer in colombia complained after having obtained a false negative result with the virtuo, a unit (ref (b)(4), serial number (b)(6).The customer said that they had inoculated a patient's sample (peritoneal liquid) onto bact/alert fn plus bottle and that after 9 days of incubation the bottle was unloaded as negative.The customer reported that they had inspected the bottle and found that the bottom of the bottle's sensor was yellow, indicating the bottle to be positive therefore they performed a gram stain and had found gram positive cocci.The customer performed identification test that confirmed the microoganism to be s.Epidermidis.No further details were provided the customer states that the concerned patient was not harmed as a consequence of the reported event.
 
Additional Manufacturer Narrative
Following the false negative result obtained by the customer when using bact/alert® fn plus anaerobic blood culture bottle (lot 0004059210, expiry 07aug2023) an investigation has been carried out at biomérieux manufacturing site.Alarm history file of the customer virtuo system was reviewed.No alarms that would affect bottle processing were present during the time period of incubation of bottle nr232sbb.Instrument log files were reviewed.No instrument events were found that would impact the processing of bottle nr232sbb.The customer reported that the bottle was inoculated with 7 ml of peritoneal fluid, a normally sterile body fluid, and loaded on the instrument without delay.However, the instrument reported the total fill volume as 15 ml of fluid and an image from the bottle within the software confirmed the total fill volume.Data sciences was consulted to review the raw reflectance data (bottle readings).The bottle readings were analyzed and data sciences stated that although the reflectance curve resembles a positive growth curve, the virtuo algorithm functioned as intended and flagged the bottle negative.Based on the reflectance data provided, the organism appeared to be a slow growing one.The bottle was flagged negative because a sustained increase in reflectance over time was not present.The root cause of the issue is attributable to the slow growth of the s.Epidermidis in the bottle.The virtuo algorithm did not detect the rate of reflectance change as indicative of positive bottle.Factors that may have slowed the growth rate include the following: cells and inhibiting factors present in the peritoneal fluid, antimicrobial therapy, or overfilling of the bottle with more than 10 ml of sample.The customer was remindeded to inoculate samples into an aerobic and anaerobic bottle pair and to use the line demarcations on the bottle label to assist in estimating the sample volume and not to exceed the recommended volume of 10 ml.

Brand Name
VIRTUO, A UNIT
Common Device Name
VIRTUO, A UNIT
Manufacturer (Section D)
BIOMÉRIEUX, INC.
595 anglum road
hazelwood MO
Manufacturer (Section G)
BIOMÉRIEUX, INC.
595 anglum road
hazelwood MO
Manufacturer Contact
stefania ciranda
5, rue des aqueducs
craponne 69290
FR   69290
MDR Report Key17397175
Report Number1950204-2023-00010
Device Sequence Number6054121
Product Code MDB
UDI-Device Identifier03573026369767
UDI-Public03573026369767
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K161816
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number411660
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/14/2023
Supplement Date Received by Manufacturer09/27/2023
Initial Report FDA Received Date07/26/2023
Supplement Report FDA Received Date10/04/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown